Illinois, 2006

Hail and Damaging Wind in Illinois, May 17, 2006

May 17, 2006 · NWS LOT · 17 events in 8 counties and zones

16 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 1:15 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 17, 1:15 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT WED MAY 17 2006

.DISCUSSION...
FOR AFTERNOON ZONES/GRIDS...
PRESENTLY...VIGOROUS UPR VORT N OF LAKE SUP SEEN ON WATER VAPOR
SATELLITE IMAGERY. MORNING ANALYSIS INDICATED HUGE HGT FALLS AND
VERY COLD AIR AT H5 ACROSS NRN MN/ONTARIO. H5-H7 DELTA T NEAR
20...INDICATING STEEP MID LEVEL LAPSE RATES ACROSS DAKOTAS...
MN...ONTARIO ADVECTING SSE. NE IL AND NW IN IN LEFT FRONT REGION OF
STRONG UPR LEVEL JET. ONLY THING MISSING IS LOW LEVEL MOISTURE.
DEWPOINTS IN LOWER 50S ARE MARGINAL FOR SEVERE WEATHER. AREA OF
SHOWERS AND THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING
THROUGH THE REGION ATTM. MAIN THREAT WILL BE SMALL TO MODERATE
HAIL. CONVECTION SHOULD DIMINISH TO SHOWERS AFTER DARK AND END BY
MIDNIGHT.

LOOKS LIKE NRN IL/NW IN WILL BE IN SOMEWHAT SUBSIDENT REGIME THU.
ALSO DRIER AIR AT SURFACE. HOWEVER...SHOULD BE ENOUGH MORNING
INSOLATION...LINGERING LOW LEVEL MOISTURE...AND SUFFICIENTLY COLD
ALOFT FOR INSTABILITY CU AND PERHAPS A FEW SHOWERS.

NEXT CHANCE OF RAIN APPEARS TO BE SAT NIGHT AS BAROCLINIC ZONE SETS
UP BUT NOT MUCH IN THE WAY OF A MID LEVEL WAVE. WILL CONTINUE CHANCE
POPS FOR NOW.

STRONG UPPER LOW PUSHING INTO THE WEST COAST MAY FINALLY BREAK THE
PATTERN AND SHIFT FLATTENING WESTERN US RIDGE INTO MIDWEST NEXT
WEEK. IF THIS IS PANS OUT CHICAGO COULD GET FIRST TASTE OF SUMMER
WITH TEMPS WELL INTO THE 80S BY WED/THU. HOWEVER SINCE THIS IS THE
MODEL WORLD AND NOT THE REAL WORLD...WILL PLAY IT CONSERVATIVE AND
TEMPER WARM UP WITH FCST HIGHS AROUND 80 MID WEEK. COULD BE ANOTHER
CHANCE OF THUNDERSTORMS BY TUE NIGHT OR WED BUT WOULD LIKE TO SEE
ANOTHER MODEL RUN WITH SOME CONSISTENCY BEFORE JUMPING ON PRECIP
FORECAST THAT FAR OUT IN FORECAST.

ALLSOPP
&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...

104 PM CDT

MAIN AVIATION CONCERNS ARE THUNDERSTORM POTENTIAL FOR NEXT SVRL
HOURS...ALONG WITH WINDS/WIND SHIFT WITH COLD FROPA THROUGH THIS
EVENING.

IMPRESSIVE MID LEVEL SHORT WAVE TROUGH DIGGING THROUGH UPPER MIDWEST
THIS AFTERNOON...AND WILL CONTINUE TO PROPAGATE SOUTH/SOUTHEASTWARD
AND ACROSS FCST AREA THROUGH THIS EVENING. STRONG SYNOPTIC SCALE
FORCING INDICATED BOTH IN SATELLITE/PROFILER OBS AND NUMERICAL MODEL
FCSTS. THUNDERSTORMS BECOMING INCREASINGLY LIKELY NEXT FEW HOURS AS
COMBINATION OF MID/UPPER LVL SPEED MAX APPROACHES...WITH LLVL WAA
AND COOLING ALOFT INCREASING INSTABILITY WITH RUC FCST MLCAPES
500-750 J/KG. 0-6 KM BULK SHEAR INCREASING INTO 40-50 KT RANGE
THROUGH AFTN SUPPORTS CONVECTIVE ORGANIZATION AND SVR
POTENTIAL...ALONG WITH FAIRLY HIGH CONFIDENCE IN TAFS. SVR TSTM
WATCH NOW IN EFFECT THROUGH 7 PM CDT FOR ALL TERMINAL SITES. TRW
ALREADY DEVELOPING RAPIDLY ACROSS WI VCNTY COLD POOL ALOFT AND
REGION OF UPPER DIVERGENCE IN LEFT EXIT REGION OF UPPER JET. THUS
HAVE MOVED TSRA TIMING UP AN HOUR OR TWO FROM PREVIOUS FCST INTO
19-20Z TIME FRAME. EXPECT MAIN TSRA THREAT AT TERMINALS TO BE
THROUGH LATE AFTN...DIMINISHING RAPIDLY WITH COLD FROPA 22-24Z. SHRA
MAY CONTINUE INTO EARLY EVENING AS MID LEVEL TROUGH AXIS MOVES
THROUGH...THOUGH SHOULD BE SOUTH OF TERMINALS BY MID EVENING AS
SUBSIDENCE BECOMES DOMINANT AND LOW LEVEL INSTABILITY DECREASES WITH
SUNSET AND LLVL COOL/DRY ADVECTION. SUBSIDENCE APPEARS STRONG ENOUGH
THAT STRAOCU DECK TRAILING FRONT SHOULD SCATTER OUT OVERNIGHT.
ANOTHER MORE SHEARED MID LEVEL VORT MAX APPROACHES MID DAY
THURSDAY...THOUGH INSTABILITY CONSIDERABLY LESS AND FOR NOW EXPECT
PERHAPS JUST BROKEN VFR STRATOCU DECK TO FORM MID/LATE MORNING.

FOR WINDS...WESTERLY GRADIENT AHEAD OF APPROACHING COLD FRONT THIS
AFTERNOON...WITH POTENTIAL FOR SOME GUSTINESS TO 20 KTS OR SO AT
TIMES. APPEARS FROPA WILL OCCUR 22-24Z ACROSS TERMINALS...WITH
WINDSHIFT TO NORTH. GRADUAL DECREASE AND SHIFT BACK TO MORE NW
EXPECTED LATER THIS EVENING WITH MAIN PRESSURE RISE/ISALLOBARIC
GRADIENT PASSING WEST OF FCST AREA ACROSS IOWA. SOME GUSTINESS AGAIN
MID/LATE THURS MORNING FROM NW AS LOW LEVELS MIX OUT.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 17, 3:30 AM CST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT WED MAY 17 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-180930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT WED MAY 17 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTERNOON AND EVENING. THERE MAY
BE SOME ISOLATED SEVERE STORMS DURING THIS PERIOD. LARGE HAIL AND
STRONG...DAMAGING WIND ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-180930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT WED MAY 17 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTERNOON AND EVENING. THERE MAY
BE SOME ISOLATED SEVERE STORMS DURING THIS PERIOD. FREQUENT
LIGHTNING...HAIL AND STRONG WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grundy

When
May 17, 2:44 PM CST to 2:46 PM CST
Where
Grundy County, 3 mi E of Morris
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -88.367

Nickel to quarter size hail was reported along Interstate 80.

Hail, Will

When
May 17, 3:05 PM CST to 3:07 PM CST
Where
Will County, Wilmington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.317, -88.150

Hail, Lake

When
May 17, 3:39 PM CST to 3:41 PM CST
Where
Lake County, Wauconda
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.267, -88.133

Quarter size hail at IL 176 and Daryell Road.

Hail, Kankakee

When
May 17, 3:54 PM CST to 3:56 PM CST
Where
Kankakee County, 6 mi SE of Kankakee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.050, -87.767

Penny size hail reported at Oak Springs Golf Course.

Hail, McHenry

When
May 17, 3:56 PM CST to 3:58 PM CST
Where
McHenry County, Woodstock
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.317, -88.450

Hail, Cook

When
May 17, 4:04 PM CST to 4:11 PM CST
Where
Cook County, Des Plaines
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -87.900

Hail, Cook

When
May 17, 4:09 PM CST to 4:13 PM CST
Where
Cook County, Niles
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.033, -87.800

Quarter size hail was reported at Interstate 294 and Milwaukee Road.

Hail, Cook

When
May 17, 4:11 PM CST to 4:13 PM CST
Where
Cook County, Glenview
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.067, -87.800

Penny size hail was reported at Greenwood and Milwaukee Roads.

Hail, Cook

When
May 17, 4:19 PM CST to 4:22 PM CST
Where
Cook County, Chicago
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

Quarter size hail was reported at Belmont and Central.

Hail, Cook

When
May 17, 4:22 PM CST to 4:24 PM CST
Where
Cook County, Lincolnwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.017, -87.733

Hail, Cook

When
May 17, 4:22 PM CST to 4:24 PM CST
Where
Cook County, Chicago
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

Quarter size hail reported at Nagle and Northwest Highway.

Hail, Cook

When
May 17, 4:30 PM CST to 4:35 PM CST
Where
Cook County, Cicero
Measured
1 in hail
Reported by
COOP STATION
Coordinates
41.833, -87.733

Hail, Kane

When
May 17, 5:02 PM CST to 5:04 PM CST
Where
Kane County, Aurora
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.767, -88.317

Hail, Du Page

When
May 17, 5:04 PM CST to 5:06 PM CST
Where
Du Page County, Naperville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -88.150

Penny to nickle size hail was reported at 75th Street and Rickert.

Hail, Du Page

When
May 17, 5:09 PM CST to 5:11 PM CST
Where
Du Page County, Naperville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -88.150

Nickel size hail reported at Naper Blvd and Royce.

Hail, Will

When
May 17, 5:14 PM CST to 5:16 PM CST
Where
Will County, Plainfield
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -88.200

Nickel size hail was reported at IL 59 and 127th.

Thunderstorm Wind, Will

When
May 17, 5:25 PM CST
Where
Will County, Lockport
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.600, -88.050

A six inch diameter, 30 foot long tree limb was blown down at 151st Street and Farrel Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511567, 5511568, 5511569, 5511570, 5511571, 5511572, 5511802, 5511803, 5511804, 5511805, 5511806, 5511807, 5511808, 5511809, 5511810, 5511811, 5511812.